This content is strictly the opinion of Dr. Josh Axe and is for informational and educational purposes only. It is not intended to provide medical advice or to take the place of medical advice or treatment from a personal physician. All readers/viewers of this content are advised to consult their doctors or qualified health professionals regarding specific health questions. Neither Dr. Axe nor the publisher of this content takes responsibility for possible health consequences of any person or persons reading or following the information in this educational content. All viewers of this content, especially those taking prescription or over-the-counter medications, should consult their physicians before beginning any nutrition, supplement or lifestyle program.
Use other relaxation techniques. Tinnitus is understandably anxiety provoking, often a source of frustration and stress throughout the day and night. Reducing anxiety, and finding ways to relax, have benefits for both tinnitus and sleep. Relaxation exercises can reduce the aggravation of tinnitus, and make you more able to fall asleep. A few of the relaxation techniques my patients find most effective and easy to use are:
Her most recent study, published in January 2018 in the journal Science Translational Medicine, showed success rates similar to Kilgard’s on 20 adult tinnitus patients. (5) People who underwent the therapy 30 minutes a day for one month reported about a 50 percent drop in the loudness of their tinnitus. More than half of the study participants also reported that their tinnitus bothered them less after the therapy, she says.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.

According to ATA, The American Tinnitus Association, 45 million Americans are struggling with tinnitus. In Germany the “Deutsche Tinnitus-Liga” estimates that 19 million Germans have experienced tinnitus, and that 2,7 million Germans have persistent tinnitus, of which 1 million have very severe tinnitus. The British Tinnitus Association estimates that 10% of the UK population suffers from tinnitus.  Read more about the prevalence of tinnitus.
Cartoon of the middle ear showing muscles that attach to ossicles (ear bones), and ear drum. The stapedius is attached to the stapes (of course -- horseshoe object above), while the tensor tympani is attached to the ear drum. While useful, be aware that there are multiple errors in this illustration from Loyola Medical School. With permission, from: http://www.meddean.luc.edu/lumen/meded/grossanatomy/dissector/mml/images/stap.jpg
Most people who seek medical help for tinnitus experience it as subjective, constant sound like constant ringing in the ears or a buzzing sound in the ear, and most have some degree of hearing loss. Things that cause hearing loss (and tinnitus) include loud noise, medications that damage the nerves in the ear (ototoxic drugs), impacted earwax, middle ear problems (such as infections and vascular tumors), and aging. Tinnitus can also be a symptom of Meniere's disease, a disorder of the balance mechanism in the inner ear.

Tinnitus can vary a lot between individuals; therefore you can find many different types of tinnitus. Tinnitus varies considerably in intensity and type. Some people describe tinnitus as high-frequency whistling sounds while others perceive tinnitus as a buzzing noise or a sound similar to butter sizzling in a frying pan. But some experience, instead, a thumping sound in the same rhythm as their heartbeat. This is called pulsatile tinnitus.  Read more about the types of tinnitus.
When TRT was developed in the 1980s by neuroscientist Dr. Pawel Jastreboff (now at Emory University in Atlanta), it was designed to be administered according to a strict protocol. Today, the term TRT is being used to describe modified versions of this therapy, and the variations make accurate assessment of its effectiveness difficult. Individual studies have reported improvements in as many as 80% of patients with high-pitched tinnitus. In a Cochrane review of the one randomized trial that followed Jastreboff's protocol and met the organization's standards, TRT was much more effective in reducing tinnitus severity and disability than a technique called masking (see below).
Imagine you’re settling in for a night’s rest. In your quiet bedroom, you’re tune right into those tinnitus noises—and you can’t shake your focus on them. You start to wonder about how you’ll ever fall asleep with these sounds in your ears. You think about the rest you’re missing out on because you’re not already asleep, and you wonder how you’ll have the energy to make it through your day.

Ringing-in-the-ears or a fullness-of-the-head sensation are the most common symptoms of tinnitus. While ringing is the most common experience, the noise can also sound like a buzzing, hissing or whizzing sound. It can range from a low pitch to a high pitch and may be soft or loud at times. For some, tinnitus seems to get louder at night, just before sleep when no other sounds are competing with it. Tinnitus can remain constant or come and go intermittently. In severe cases, the ringing in the ears is loud enough to interfere with work or daily activity, whereas those with mild tinnitus can experience soft ringing that is no more than a minor annoyance.
×